BrainMeta'   Connectomics'  

Welcome Guest ( Log In | Register )

 
Reply to this topicStart new topic
> Chronic headaches caused by MAOI/alcohol interation, PLEASE HELP
Michael Dally
post Sep 28, 2009, 04:00 PM
Post #1


Newbie
*

Group: Basic Member
Posts: 5
Joined: Sep 28, 2009
Member No.: 32378



You guys have no idea how excited I was to find this forum:)

For the past six months I have been experiencing chronic headaches in the back of my head, ever since I accidentally mixed alcohol and peganum harmala (MAOI). Following the ingestion of both drugs I experienced a hypertensive reaction that lasted about twenty minutes before I passed out. In response to these headaches I have received an MRI, CT scan, and had blood work done and they found nothing. I went to a neurologist and he made nothing of this drug-drug interaction I experienced. He said that because peganum harmala is a reversible inhibitor, my headaches should go away with time...Due to the headaches I am still experiencing it makes it hard for me to believe this.

After reading this post along with other sources I have come to suspect some sort of build up in my brain causing my headaches. Here is something I read off another forum:

Your headache after the trip could possibly be due to the excess Tyramine built up in the brain. Psilocybin fucntions as a Monoamine Oxidase Inhibitor (MAOI). Monoamine oxidase is an enzyme produced by the liver and brain that cleans up excess norepinephrine, seratonin & dopamine after they have interacted in the synapse of the neurons. MAOI's function to stop the destruction of those neurotransmitters (many anti depressants function as MAOI's), but what they also do is stop the clean up of a molecule called tyramine. Tyramine affects blood pressure and when there is a build up of tyramine in the brain, slight headaches are reported, but excessive build up of tyramine can be potentially dangerous, resulting in sudden spikes in blood pressure and brain hemmoraging (rare but possible).

I was wondering if anybody has any advice for me. I have been suffering through these headaches for way to long and I would love to resolve this issue. If you guys have any advice for supplements or medication I could take to detox my brain that would be awesome, or even just an explanation.

Thanks a million.

Mike
User is offlineProfile CardPM
Go to the top of the page
+Quote Post
Hey Hey
post Sep 28, 2009, 09:02 PM
Post #2


Supreme God
*******

Group: Basic Member
Posts: 7766
Joined: Dec 31, 2003
Member No.: 845



Not exactly a detox, but sounds like it might be worth trying a triptan, though back of the head headaches are often tension related. Don't worry about messing with the serotonin that your other drugs are modifying as the effects of triptans are very short lived and as the doses of can be very small then an untoward serotonin effect is unlikely. Just make sure your blood pressure is checked first and, if elevated, is controlled with a B-blocker or ACE inhibitor or something conventional. Actually, a B-blocker might help with the headache anyway, whether tension or migraine.

(When you say you had a hypertensive reaction, did you actually monitor your blood pressure?)
User is offlineProfile CardPM
Go to the top of the page
+Quote Post
Michael Dally
post Sep 29, 2009, 09:51 PM
Post #3


Newbie
*

Group: Basic Member
Posts: 5
Joined: Sep 28, 2009
Member No.: 32378



After I smoked the peganum harmala (already being drunk) I remember my heart rate got faster and fast to the point where I thought I was going to have a heart attack, and then I passed out. The month or two following the incident my heart rate was a little funky but this may have been due to stress i was experiencing and now my heart rate has returned to normal (120/70).

I have researched tension headaches, also known as stress headaches and I don't think it classifies my symptoms. The headaches I experience are twenty four hours a day, six months strait. What I have read about tension headaches is that they come and go, my situation seems more of a head condition. And as far as stress goes, this past summer was the most relaxing care free summer ever--other than my headaches.

So why do you think B-blocker, ACE inhibitor, or triptan would be good medications for me to try? and how would I go about getting a hold of them?

One thing that seems to help my headaches is caffeine, which is known to constrict blood vessels. This makes me a bit questionable about b-blockers and ACE inhibitors. I don't like how it says triptans are considered a treatment not a cure. The cure is what I am looking for.

Beta-blockers improve the heart's ability to relax, decrease the production of harmful substances produced by the body in response to heart failure, and slow the heart rate. Over time, beta-blockers improve the heart's pumping ability.

ACE inhibitors, or inhibitors of angiotensin-converting enzyme (ACE), are a group of pharmaceuticals that are used primarily in treatment of hypertension and congestive heart failure, in some cases as the drugs of first choice.ACE inhibitors lower arteriolar resistance and increase venous capacity; increase cardiac output and cardiac index, stroke work and volume, lower renovascular resistance, and lead to increased natriuresis (excretion of sodium in the urine).

Triptans are a family of tryptamine-based drugs used as abortive medication in the treatment of migraines and cluster headaches. While effective at treating individual headaches, they do not provide preventative treatment and are not considered a cure.

Thank you so much for you help.

What do you think about the possibility of me having serotonin syndrome? My symptoms include headache, irritability, less mental clarity. I have read that it can be caused by a drug-drug interaction involving MAOI.
User is offlineProfile CardPM
Go to the top of the page
+Quote Post
Hey Hey
post Sep 30, 2009, 05:19 PM
Post #4


Supreme God
*******

Group: Basic Member
Posts: 7766
Joined: Dec 31, 2003
Member No.: 845



Hi M

Sounds like you didn't necessarily have a hypertension problem, but did your visit to the doctor include a blood pressure check (I can't imagine all of the scans without a prior BP evaluation)? If yes, was it normal? If not, then I suggest getting it checked out.

Sumatriptan is OTC is some countries. I would recommend obtaining them from a doctor though. I also recommend one of the oral dispersible wafer forms, though most form are fine. B-blockers and ACE are usually through a doctor. I would never recommend obtaining any medication from the internet, unless the store is one you know from down the road or a national chain.

Serotonin syndrome is a possibility when mixing certain meds that are serotonergic and a prominent feature is increased heart rate (as you had). But I don't see why it would leave a permanent problem. Of course there can be longer term issues if the severity was great and, for example, there was kidney failure. It doesn't sound as though you have any other lasting symptoms.

You really need to press this issue harder with your doctor as headaches can be very debilitating, affecting work, studying, sports, sleep, etc. They are often dismissed as transient and minor, particularly by doctors, but they can make life gloomy and depressing.

I'd have a try at a triptan, as they are cheap, safe and very effective. If it is migraines (that in some people can be continuous) then it will almost certainly disappear with a trial of triptan. If not, then back to the doctor asap.
User is offlineProfile CardPM
Go to the top of the page
+Quote Post
Michael Dally
post Oct 01, 2009, 10:52 AM
Post #5


Newbie
*

Group: Basic Member
Posts: 5
Joined: Sep 28, 2009
Member No.: 32378



Thanks for the help. I am going to try the Sumatriptan and ill let you know how it goes.
User is offlineProfile CardPM
Go to the top of the page
+Quote Post
Michael Dally
post Oct 22, 2009, 04:10 PM
Post #6


Newbie
*

Group: Basic Member
Posts: 5
Joined: Sep 28, 2009
Member No.: 32378



I went to see a headache specialist. They gave me four shots of lidocaine in the back of the head as a occipital nerve block to reduce irritation in the brain and they also started me on topiramate. 25mg increasing up to 100mg over a four week span. I am also scheduled to get a Aura gram MRI (not sure on spelling).

I have been on topiramate for two days and it makes me feel dopey and it is hard to focus which makes it hard studying to engineering. It hasn't helped w my headaches yet I was wondering if anybody has any experience w it> From what I have researched this drug is used to prevent migraines, not to treat it>
User is offlineProfile CardPM
Go to the top of the page
+Quote Post

Reply to this topicStart new topic
1 User(s) are reading this topic (1 Guests and 0 Anonymous Users)
0 Members:

 



Lo-Fi Version Time is now: 24th November 2017 - 12:38 PM


Home     |     About     |    Research     |    Forum     |    Feedback  


Copyright BrainMeta. All rights reserved.
Terms of Use  |  Last Modified Tue Jan 17 2006 12:39 am

Consciousness Expansion · Brain Mapping · Neural Circuits · Connectomics  ·  Neuroscience Forum  ·  Brain Maps Blog
 · Connectomics · Connectomics  ·  shawn mikula  ·  shawn mikula  ·  articles